Pennsylvania, 2018

Hail and Damaging Winds in Pennsylvania, July 15, 2018

July 15, 2018 · NWS PBZ · 8 events in 3 counties and zones

Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds could be generated with mixing of dry air.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Thunderstorms generated as a shortwave trough sagged into our region. Despite little wind shear, damaging winds could be generated with mixing of dry air. Static air flow continues to create flooding potential as tropical moisture lingered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 15, 12:28 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 15, 12:28 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EDT Sun Jul 15 2018

.SYNOPSIS...
Shower and thunderstorm chances will increase through the
beginning of the week until the passage of a cold front on
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Overall, little change needed to the near term forecast as first
round of showers and thunderstorms associated with the sagging
shortwave trough, moves south of I-68 late this morning.

Expect additional convective development this afternoon with
support from residual outflow boundaries, a rather diffuse
surface front, and the aforementioned shortwave energy as
lifting mechanisms. There will be little shear to support
strong/severe storms but the residual outflow boundaries may be
enough to support a few stout updrafts, which could tap into
some dry air aloft. This would be a downburst/wind concern, if
anything. In addition, high PWATs and weak flow aloft will
support slow moving storms with heavy rain potential. Some
localized flooding is possible, especially if this afternoons
storm pass over locations that received over an inch of rain
this morning.

Adjusted PoPs based on the latest hi res guidance and the NAM,
which has performed well so far this summer. Temperatures will
still run above averages, with muggy conditions continuing.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Mid-level troughing will then remain in place until the
approach of a cold front early Tuesday. Deepening moisture
through 500mb supports likely Pops late Monday and early
Tuesday. Considering the timing of the boundary, Tuesday
morning, it does not appear there will be much of severe threat
as we will not have sufficient surface heating and
destabilization.

Temperatures will remain above averages through Monday with
muggy conditions. More comfortable weather returns Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
High pressure will build over the Great Lakes until late in the
long term. After this time, the deterministic guidance brings
low pressure toward the region, with increasing southerly flow
and moisture. Opted to stay close to blend of guidance with
seasonable temperatures.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
VFR conditions outside of local restrictions in scattered
convection this afternoon / early evening. Patchy fog possible
tonight in the favored locations.

OUTLOOK...
Restriction potential returns with scattered tstms Mon, and
with a Mon night/Tue cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 15, 3:08 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
408 AM EDT Sun Jul 15 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-160815-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
408 AM EDT Sun Jul 15 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 15, 12:11 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
111 PM EDT SUN JUL 15 2018

OHZ059-WVZ003-004-151800-
Belmont-Marshall-Ohio-
111 PM EDT SUN JUL 15 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN BELMONT...SOUTHERN OHIO AND
NORTHEASTERN MARSHALL COUNTIES...

At 111 PM EDT, a strong thunderstorm was located over Bellaire,
moving east at 10 mph.

Wind gusts up to 55 mph and small hail are possible with this storm.

Locations impacted include...
Wheeling...                       Moundsville...
Martins Ferry...                  St. Clairsville...
Bellaire...                       Bethlehem...
Triadelphia...                    Valley Grove...
Shadyside...                      McMechen...
Glen Dale...                      Bridgeport...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3998 8091 4012 8088 4010 8052 3988 8052
TIME...MOT...LOC 1711Z 279DEG 10KT 4004 8075

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 15, 1:02 PM EST
Where
Greene County, 1.74 mi ESE of Kuhntown
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.760, -80.250

An emergency manager reported large tree branch down NNW of Blacksville and near Kuhntown. Also the public reported that numerous trees were snapped or uprooted along Sheappards Run Road.

Thunderstorm Wind, Allegheny

When
July 15, 2:45 PM EST
Where
Allegheny County, 1.26 mi ESE of Hilldale
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.240, -79.860

A NWS Employee reported that a 2 foot maple tree in diameter snapped in half.

Thunderstorm Wind, Washington

When
July 15, 3:20 PM EST
Where
Washington County, Venetia
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -80.050

A trained spotter reported that several trees were snapped.

Hail, Allegheny

When
July 15, 4:23 PM EST
Where
Allegheny County, 0.87 mi SE of Dormont
Measured
1 in hail
Reported by
Social Media
Coordinates
40.390, -80.020

Social media report of nickel and quarter size hail.

Thunderstorm Wind, Allegheny

When
July 15, 4:25 PM EST
Where
Allegheny County, 0.87 mi NE of Longview
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.360, -80.010

An emergency manager reported a tree down with live power lines near Linden Grove and southwest of Salida. A trained spotter also reported an uprooted tree near Longview as well as trees down along Robert Drive.

Thunderstorm Wind, Allegheny

When
July 15, 4:42 PM EST
Where
Allegheny County, 0.53 mi E of Mt Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.380, -80.020

An emergency manager reported that McNeilly Road and Pearce Road were closed due to trees and power lines being down.

Thunderstorm Wind, Washington

When
July 15, 5:13 PM EST
Where
Washington County, 0.53 mi E of Bower Hill
Measured
50 kt (58 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
40.270, -80.060

On social media, there was a report of trees down on Froebe Road and Oak Ridge Road.

Hail, Allegheny

When
July 15, 8:28 PM EST
Where
Allegheny County, 1.27 mi WSW of Brentwood
Measured
0.75 in hail
Reported by
Social Media
Coordinates
40.361, -79.991

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773812, 773811, 773806, 773809, 773808, 773810, 773807, 776860.